Antibiotic-associated colitis is an inflammation of the intestines that sometimes occurs following antibiotic treatment and is caused by toxins produced by the bacterium Clostridium difficile. It is determined as the incidence of antibiotic-associated colitis among users of oral antibiotics or topical clindamycin in a large prepaid health plan.
Antibiotic-associated colitis is caused by toxins produced by the bacterium Clostridium difficile after treatment with antibiotics. When most of the other intestinal bacteria have been killed, Clostridium difficile grows rapidly and releases toxins that damage the intestinal wall. Those most at risk are people, especially older adults, who take antibiotics and also get medical care.
The patient may also experience nausea, vomiting, large amounts of watery diarrhea, and a very high fever (104-105°F/40-40.5°C). Complications of antibiotic-associated colitis include severe dehydration, imbalances in blood minerals, low blood pressure, fluid accumulation in deep skin (edema), enlargement of the large intestine (toxic megacolon), and the formation of a tear (perforation) in the wall of the large intestine.